Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 55, NWS Kansas City, MO

May 23, 1998Macon County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 23, 1998, 7:50 PM CDT for Macon County, Missouri. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 23, 1998, 7:50 PM CDT (00:50 UTC)
Expired
May 23, 1998, 8:30 PM CDT
In force
40 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Macon County, MO

The radar

The Pleasant Hill radar (KEAX), 177 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 8:23 PM CDTHail 0.88Macon, MOSevere thunderstorms over Macon County dropped nickel-size hail 5 miles west of Macon and dime-size hail 7 miles northeast of Macon.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 5:30 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.8 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1998-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1632 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1998-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1632 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
533 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.5
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

368 
WUUS1 KMCI 240051 RRA
SVRMCI
MOC121-240130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL KANSAS CITY MO
750 PM CDT SAT MAY 23 1998

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR
     MACON COUNTY IN MISSOURI

* UNTIL 830 PM CDT

* AT 750 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF CALLAO...MOVING NORTHEAST AT
  30 MILES PER HOUR.

* THE SEVERE THUNDERSTORM WILL BE
     AT 755 PM CDT
     OVER AXTELL AT 805 PM CDT
     4 MILES EAST OF ATLANTA AT 815 PM CDT
     10 MILES NORTHEAST OF ATLANTA AT 825 PM CDT

PEOPLE IN THE PATH OF THIS STORM...CAN EXPECT HAIL UP TO ONE INCH IN 
DIAMETER...AND WIND GUSTS UP TO 70 MPH.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES...WITH LITTLE OR NO
ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY...IN A STURDY
STRUCTURE...SUCH AS A BASEMENT...OR SMALL INTERIOR ROOM...IF A
TORNADO IS SPOTTED.

LAT...LON 3965 9241 3964 9264 3964 9264 3968 9273
          3974 9282 4001 9281 3994 9238

DB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:10 PM CDT, 4 hours 40 minutes earlier.

Area forecast discussion, May 23, 3:10 PM CDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
310 PM CDT SAT MAY 23 1998

AIRMASS ONCE AGAIN EXTREMELY UNSTABLE THIS PM. CNVCTN FIRING OVER
SRN MO WHERE CAP IS WEAKER. VSBL STLT IMAGERY SHOWS LEADING EDGE OF
SPEED MAX OVER WRN OK. XPCT CONVECTION FURTHER NORTH NEAR BOUNDARY
LATE THIS AFTERNOON/EVENING. PRIND ARE THAT CONVECTION SHOULD DIE
OFF AS SPEED MAX EXITS SOON AFTER MIDNIGHT BUT COULD CONTINUE INTO
ERY AM HOURS IF IT INITIATES FAR ENOUGH WEST.

ATMOSPHERE REMAINS UNSTABLE THROUGH PD...BUT WITH NO TRIGGERS TO BE
FOUND WILL WAIT ON SRN STREAM WV TO REINDRODUCE POPS. MOST ACTIVITY
SHOULD BE S OF CWA...BUT WL PUT IN LOW POPS ACRS CWA MONDAY FOR
AIRMASS CONVECTION.

.EAX...
MO...NONE.
KS...NONE.

JHV

In the hours before

Local storm report, May 23, 6:47 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
647 PM CDT SAT MAY 23 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    5 N PERRIN                MO    .75 INCH HAIL
05/23/98   CLINTON

0620 PM    2 SW CAMERON              MO    .75 INCH HAIL
05/23/98   CLINTON

0625 PM    BRUNSWICK                 MO    .75 INCH HAIL
05/23/98   CHARITON
Local storm report, May 23, 6:47 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
647 PM CDT SAT MAY 23 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    5 N PERRIN                MO    .75 INCH HAIL
05/23/98   CLINTON

0620 PM    2 SW CAMERON              MO    .75 INCH HAIL
05/23/98   CLINTON

0625 PM    BRUNSWICK                 MO    .75 INCH HAIL
05/23/98   CHARITON
Local storm report, May 23, 7:23 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
723 PM CDT SAT MAY 23 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0656 PM    CAMERON                   MO    .75 INCH HAIL
05/23/98   CLINTON

0700 PM    OSBORN                    MO    .75 INCH HAIL
05/23/98   DE KALB
Local storm report, May 23, 7:23 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
723 PM CDT SAT MAY 23 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0656 PM    CAMERON                   MO    .75 INCH HAIL
05/23/98   CLINTON

0700 PM    OSBORN                    MO    .75 INCH HAIL
05/23/98   DE KALB
Local storm report, May 23, 7:44 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
744 PM CDT SAT MAY 23 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    LINNEUS                   MO    .75 INCH HAIL
05/23/98   LINN
Local storm report, May 23, 7:44 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
744 PM CDT SAT MAY 23 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    LINNEUS                   MO    .75 INCH HAIL
05/23/98   LINN

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:10 PM CDTSevere Thunderstorm WarningEAXLinn50 min
May 23, 8:25 PM CDTSevere Thunderstorm WarningEAXCarroll, Ray45 min
May 23, 8:27 PM CDTSevere Thunderstorm WarningEAXChariton, Macon48 min
May 23, 8:30 PM CDTSevere Thunderstorm WarningEAXDaviess30 min
May 23, 8:44 PM CDTSevere Thunderstorm WarningEAXLivingston61 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.